Sunday, April 27, 2014

A long story that you may not want to read.

Since my blog is also my personal journal, I have decided to write about my journey back to health.  I'm not quite there yet, but am working very hard at it.
24 years ago, I started having panic attacks and was put on anti-depressants to control them.  It took 17 years to find one that allowed me to sleep through the night, without an attack.  That drug was Cymbalta.  I thought it was working great, but recently I have found that it may be the root of many of the health issues I have developed since.
The major issue is dizziness and dis equilibrium.  The doctors, of course, diagnosed this as positional vertigo, which I have recently discovered it is not.  Other side effects have been a constant increase in weight, even though I had lap band surgery and lost 50 pounds in 2007.  I have gained it all back.  Recently, while dieting and basically eating healthy, I gained 10 pounds in 4 weeks.  What is this all about?  Well, I had increased the dosage of my anti depressant.  My major problem these days is not being able to drive any faster than 55mph without the periphery of my view swirling and floating and tilting, causing me to panic.  I associated this with the change in my vision.  So, I went to see a vision therapist.  There I found out I was in pretty bad shape.  My depth perception was at 20% of normal and I was not able to converge and diverge.  I did not know where my body was within my own environment.  Well, I achieved in 6 months of hard work what they anticipated would take me a year.  In February, my doctor referred me to Pacific Balance Center for vestibular therapy.  Most people who go there have suffered an accident or a stroke.  After speaking for awhile with my therapist, I discovered that I was basically a victim of PTSD.  Post traumatic stress disorder.  I got a concussion in October of 2010.  This may have been the second or even third concussion I suffered, but it is the one that knocked me out.  Then I suffered the shock of finding my husband of 38 years dead in his recliner one morning in December of 2010.  That was followed by many stresses and discoveries, and my brain quit compensating for the double vision I had from 4th nerve palsy.  I had dealt with this condition for years and knew what I could do, but suddenly I could not drive at higher speeds without extreme panic.  A neurologist diagnosed this and sent me back to my optometrist, who referred me to a surgeon to have the palsy corrected through surgery.  For the first time in years, I did not have double vision, but I continued to have difficulty driving.  I am an independent person and this has been driving me crazy!!!
In addition, my health seemed to be suffering.  I was given antibiotics on 6 occasions over the past year, and that wreaked havoc on my system.
Finally, one night while pacing the floor with a horrible case of restless legs, I went on line to research the affect of Cymbalta on Restless leg syndrome.  Well, not only does it aggravate it for folks who already have it, but it causes it.  It also causes vision problems, weight gain, arthritis, high blood pressure, high blood sugar, etc, etc, etc.  This information was not available to us 7 years ago when I first started taking it.
I was appalled.  So I then started a gradual weaning off the drug with the help of some supplements I obtained through a site I found "The Road Back".  Withdrawal from this drug is a bitch.  Fortunately I avoided much of the brain problems, but I have had severe joint pain and extreme edema.  I have now been off the drug for 16 days, but my therapist says it could be in my body for another 4-6 weeks.  He said getting off this drug is the single most important thing I could do for myself.
Vestibular issues are very difficult to diagnose.  Doctors tend to find a bandage to fix the next problem you have.  I spent so much time and money with doctors, and got so tired of hearing them say "We don't know what is wrong with you Mrs. Bylsma".  But here, take this pill, and here take these antibiotics.
I just suffered from a miserable sinus infection but refused to see a doctor.  I let it run it's course.  I am not going to take anti biotics again unless I can't do anything else.
I am so thankful that I found this amazing man who has stood by me and supported me through the past three years.  He endured my breaking up with him three times!!  At one point when we were first dating, I had to tell him I might have to have brain surgery, because that is what the docs were telling me at the time.
This is a little off topic, but when a woman loses the man who has been her constant companion and friend for over 40 years, she not only experiences extreme grief, but also needs to figure out who she is now.  I had a very difficult journey with that, and Terry understood better than I did that Linda needed to find out who Linda was now.  It was a rough road, but I have finally found answers and am looking forward to the next chapters.




2 comments:

Jean(ie) said...

I didn't know you before all this, but I am so glad hear you are finding our way back.

I am also doubly-glad that you found Terry and he totally "gets" you. That is a tresure beyond worth!!!

Big hugs from the North!!!!!

Cathy Kizerian said...

Well, I really liked the old Linda, but think I am going to love the new Linda. :-) Good for you for doing research and then standing up for yourself! Many of us are learning that so-called miracle drugs aren't so miraculous. After reading about estrogen replacement, I decided to finally quit taking estrogen and deal instead with the hot flashes. You have a good man to help you through, a good brain, friends, family - you will be fine. Just keep a sense of humor!! Big hugs, Cathy